Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 49, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 20, 2024, 2:15 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2024, 2:15 PM PDT (21:15 UTC)
- Expired
- Sep 20, 2024, 5:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Riverside County, CA
The radar
The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213
WGUS55 KPSR 202115
FFWPSR
CAC065-210015-
/O.NEW.KPSR.FF.W.0049.240920T2115Z-240921T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
215 PM PDT Fri Sep 20 2024
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Riverside County in southern California...
* Until 515 PM PDT.
* At 215 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of washes, highways,
streets and underpasses.
* Some locations that will experience flash flooding include...
Joshua Tree National Park
Pinto Basin Rd, Porcupine Wash, Washington Wash, Fried Liver Wash,
Smoke Tree Wash
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3386 11573 3381 11578 3385 11603 3394 11595
3391 11583
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS2 follow-up statements
549
WGUS75 KPSR 202307
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
407 PM PDT Fri Sep 20 2024
CAC065-210015-
/O.CON.KPSR.FF.W.0049.000000T0000Z-240921T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
407 PM PDT Fri Sep 20 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT THIS
AFTERNOON FOR RIVERSIDE COUNTY...
At 407 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1 inch of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of washes, highways,
streets and underpasses.
Some locations that will experience flash flooding include...
Joshua Tree National Park, Pinto Basin Rd, Porcupine Wash,
Washington Wash, Fried Liver Wash, Smoke Tree Wash
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3386 11573 3381 11578 3385 11603 3394 11595
3391 11583
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS885
WGUS75 KPSR 210014
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
514 PM PDT Fri Sep 20 2024
CAC065-210024-
/O.EXP.KPSR.FF.W.0049.000000T0000Z-240921T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
514 PM PDT Fri Sep 20 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT THIS AFTERNOON FOR
RIVERSIDE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
&&
LAT...LON 3386 11573 3381 11578 3385 11603 3394 11595
3391 11583
$$
MSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 1:11 PM PDT, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 20, 1:11 PM PDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 111 PM MST Fri Sep 20 2024 .SYNOPSIS... A low pressure system over southern California will track across Arizona tonight and Saturday. This will lead to isolated showers and thunderstorms into Saturday morning. The best chances are over eastern Riverside and La Paz Counties this afternoon and evening. Lesser chances will be over northern Maricopa, northern Pinal, and southern Gila Counties tonight into Saturday morning. This system will bring below normal temperatures for a short time followed by a warming trend early next week with desert highs in the 100 to 105 range Monday through Friday. && .DISCUSSION... An upper low is centered over far southwest CA early this afternoon. The combination of dynamical forcing and thermodynamic destabilization has been generating thunderstorms over/near Joshua Tree National Park. This was handled well by the hi-res models. Anticipate some development further east later on today over La Paz County expanding to portions of northern Maricopa, northern La Paz and Gila County tonight as the system tracks eastward. However, it appears the activity will be isolated per HREF and this is not surprising due to limited moisture availability as well as the timing of the colder air aloft (nighttime/morning for south-central AZ) for less optimal destabilization. For the Greater Phoenix Area, the window of opportunity is roughly 8pm tonight - 8am Saturday. But, coverage - if any - will be limited. The system will exit AZ by Saturday. With the passage of the system, temperatures will trend down (more noticeably today over SE CA and SW AZ; Saturday for south-central AZ). Breeziness picks up as well but speeds are expected to remain solidly below Advisory criteria for the large majority of the forecast area. For next week, a Pacific ridge slowly advances into the western CONUS leading to a warmup with highs at most lower desert locations in the 100-105 range Monday - Friday. Probability of reaching 110 any given day during the that time frame remains at or below 10%. Something of note is that follow-on short waves (subsequent to the system currently over SoCal) in concert with a bit of fold-over by the advancing ridge, are looking more likely to lead to a very weak upper low/weakness over/near AZ. For now, that would likely only result in slight chances of storms over the White Mountains on Wednesday. && .AVIATION...Updated at 1705Z. South Central Arizona including KPHX, KIWA, KSDL, and KDVT: An extended period of southerly cross runway winds early/mid afternoon will be the greatest weather issue under occasional scattered cloud decks 080-100ft AGL. Confidence is moderate that a 150v220 wind component will be common through late afternoon before finally settling on the SW direction into the evening. Frequent gusts 15-20kt should develop through the afternoon before relaxing mid evening. Eventually overnight, a switch to an E/SE will occur with isold SHRA over mountains north and east of the terminals. A few SHRA may persist just outside the immediate Phoenix airspace Saturday morning with an earlier than usual flip back to SW by late morning. Southeast California/Southwest Arizona including KIPL and KBLH: No major weather concerns should exist through Saturday afternoon under periods of mid/high cloud decks. Confidence is good that W winds will prevail through much of the period at KIPL with some modest gusts possible this afternoon. Directions will be more variable at KBLH with a S component favored through early this evening. && .FIRE WEATHER... A drier and cooler airmass encompassing the region will result in below normal temperatures through Saturday. Stronger southerly to southwesterly will develop this afternoon, with gusts to 20-25 mph expected today, focused across higher terrain areas of the western districts and southcentral AZ. MinRH's will hover around 15-30% region-wide over the next couple of days, with some slight drying first across the western districts starting Saturday and spreading eastward on Sunday, with MinRH's more in the 10-20% range by the beginning of next week. Overnight RH recoveries will be fair to good across the region over the next couple of mornings, before degrading to generally fair to poor in spots going into next week. Warming temperatures to above normal are expected to develop late this weekend and persist through most of next week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ AVIATION...18 FIRE WEATHER...Young
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.